Hail, Will
- When
- June 20, 6:38 PM CST
- Where
- Will County, 1.56 mi E of Normantown
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.647, -88.200
Scattered thunderstorms moved across parts of northern Illinois during the evening of June 20th with a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the evening of June 20th with a few reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 6:14 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 714 PM CDT Sat Jun 20 2020 .SHORT TERM... 201 PM CDT Through Tonight... Messy forecast the next 12-18 hours or so with a couple moving parts and a few periods of interest to discuss. Expansive mid- deck associated with a lead area of warm advection continues to spread east across the region early this afternoon. To the west of this feature, locales near I-39 are starting to clear our more appreciably within a moistening airmass (dewpoints now jumping into the upper 60s). Mid-level temperatures are still fairly warm, which will ultimately keep a lid on the overall magnitude of instability, but seeing MLCAPE values starting to build north of 750-1000 J/kg. This region will get into increasingly close proximity to an eastward-advancing shortwave/MCV which can be seen pretty clearly in visible satellite imagery as a swirl drifting north and east of Dubuque at this time. So this will be focus area 1 through about 4 PM near and west of a roughly Mendota to Woodstock line for renewed thunderstorm development. The second area looks to be developing out of central Illinois in the vicinity of a modest surface convergence axis which stretches either side of a Pontiac to Springfield line. Congested cumulus and development storms should continue to percolate northeastward essentially in the region bounded by I-65 and I-55 through 4 PM or so. As mentioned previously, deep layer kinematics aren't conducive to organized severe modes with effective deep layer shear values likely remaining less than about 30 kts. However, noting a subtle increase in 700 mb wind fields of around 30-35 kts, perhaps tied to the aforementioned MCV nearby. This, combined with at least some recovery of the low-level lapse rates with additional heating and precipitation-loaded downdrafts should support a localized strong to potentially damaging wind threat into the late afternoon and early evening hours with any loosely-organized clusters/segments. This threat seemingly may actually be relatively the highest along and then south and east of I-55 where low-level lapse rates will remain the steepest supporting more robust momentum transfer to the surface. We already saw this play out with a low-topped storm in the Milwaukee area earlier today producing sporadic wind damage. Main localized strong-severe threat should begin to relax later this evening after 8 PM or so with the loss of daytime heating. However, we are watching another subtle shortwave now lifting north of out central Missouri which is slated to push into our region later this evening and into the early overnight period. This looks to coincide as well with a local maximum in developing upper jet divergence as the right entrance region associated with the main jet core drifts overhead. After coordination with surrounding offices, we have bumped PoPs up through the evening hours across much of the region--most notably south and east of a La Salle to Waukegan line as a result. The main threat with this activity seems to be from locally heavy rainfall as PWATs will still be pushing 1.7" with fairly deep warm cloud depths. In addition, with the cloud bearing flow oriented parallel and nearly at the same magnitude of the 850 mb "jet" core, a potential for training or backbuilding cells exists. From an ingredients-based standpoint, this doesn't point to a widespread flood threat (especially given the dry weather of late), but this may offer up a threat for a few localized instances of flash flooding where cell training occurs with pockets of 2-4" of rain not out of the question before things start to wind down late overnight. Sunday through Monday Night... Overall expecting a quieter weather day on Sunday. However, low- level moisture gradient will remain in place most notably south and east of I-55/57. This should allow additional isolated to perhaps scattered showers and some storms to percolate with peak heating during the afternoon. Temperatures will be a few degrees cooler than today in the wake of the associated weak cold front but still in the mid 80s for most away from the lakeshore. Multi-model consensus indicates things should be essentially precipitation-free by Sunday night as we lose diurnally-boosted instability across our southeast. Very late Sunday night into Monday morning we'll be turning our attention to the next shortwave which will be translating eastward into Iowa. Once again, mid-level flow appears to be fairly weak overall with this feature. By late Monday morning and into the early afternoon it does look like a jet streak will start punching in on the western flanks of this feature and could possibly aid in some degree of convective organization. SPC's current marginal risk appears reasonable at this range given muted mid-level lapse rates and the lack of stronger flow aloft. While Monday doesn't look like a total washout, things may remain fairly unsettled through the day as dynamic forcing for ascent remains nearby or overhead. Carlaw && .LONG TERM... 234 PM CDT Tuesday through Saturday... Behind Monday night's cold front passage, a cooler and drier low level air mass will be advected into the area. Meanwhile, mid and upper level low pressure will set up north of Lake Superior and slowly meander east through Thursday. Short-waves rounding the mid-level trough axis on the west side of the upper low could produce isolated to perhaps widely scattered diurnally driven PM showers on Tuesday through Thursday. The NAM appears to be an outlier with a stronger mid-level wave pushing across central Illinois and Indiana on Tuesday. If this is the case, we should be able to cut back PoPs, especially southeast CWA. Lower dew point air mass will greatly curtail instability on Tuesday, making thunderstorms unlikely. Instability will remain minimal during peak heating through Thursday, though may be sufficient on Wednesday PM for a few isolated thunderstorms. While a few showers will be possible at times, much of the time is likely to be dry. After the upper low finally kicks out to close out the work week, mid-level height rises between it and troughing over the Plains along with a warm front lifting northward will bring back seasonably warm temps on Friday after a few days of slightly below normal temps. The Plains trough may deepen fairly substantially and induce a stronger surface low in the northern Plains on Friday. Should this occur in concert with sufficient destabilization and favorable timing later Friday into the evening, there may be a window for a strong/severe thunderstorm risk with stronger wind fields yielding supportive deep layer shear. Obviously that far out there's plenty of uncertainty, but the period could bear watching. Cold front passage may occur sometime in the Friday night into Saturday timeframe, which will dictate lingering precip/convection trends on Saturday. Castro && .AVIATION... For the 00Z TAFs... The concerns include: * Occasional SHRA and TSRA this evening and early overnight * Chance for MVFR CIGs early Sunday morning * Lake breeze wind shift Sunday afternoon * Small chance of isolated SHRA/TSRA Sunday afternoon Scattered SHRA and TSRA have developed over the area this evening in advance of higher coverage of SHRA/TSRA to the southwest that will spread northeastward. Some brief gusty winds up to 40-50+ mph will be possible over the next couple hours with any storm that passes directly over a terminal, with MDW having highest chance as of this writing. Maintained 01-05z TEMPO in the Chicago metro TAFs with the 00z issuance, but will adjust as needed. There could be some lingering SHRA beyond 06z for a few hours, with lightning becoming much less likely. Next item of note is the possibility of a brief period of MVFR CIGs early Sunday morning, with highest confidence in occurrence at RFD. A weak cold front currently in northwest Illinois will slowly push across the area through Sunday morning, with winds possibly becoming light northwest for a time and then settling back to light west-southwest. Winds will be light enough aloft that confidence has increased in lake breeze boundary being able to push across ORD, MDW, and GYY mid Sunday afternoon. Speeds from east direction (northeast at GYY) may approach 10 kt. Any additional isolated SHRA/TSRA activity Sunday afternoon is likely to be south or southeast of the terminals, closest to GYY, so no mention in the TAFs. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CDT Sat Jun 20 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
345 PM CDT Sat Jun 20 2020 /445 PM EDT Sat Jun 20 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms will develop through the afternoon hours
with the highest coverage mainly near and east of I-55 and also in
the vicinity of I-39. The strongest storms will be capable of
producing strong wind gusts as well as brief heavy rainfall.
Additional showers and thunderstorms are forecast to develop later
this evening. While the threat for widespread flooding is low, locally
heavy rainfall may lead to isolated instances of flooding, mainly
near and east of I-55.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
Monday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
Monday is forecast to have the highest coverage of thunderstorms
during the work week, with potentially some risk for strong
thunderstorms and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 mph.
LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
345 PM CDT Sat Jun 20 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Severe Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
Monday...
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
RC/Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
215 PM CDT Sat Jun 20 2020
ILZ032-202000-
Livingston IL-
215 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON COUNTY
UNTIL 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairbury, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fairbury, Forrest, Chatsworth, Cullom and Saunemin.
LAT...LON 4076 8858 4106 8825 4079 8824 4062 8855
4062 8857
TIME...MOT...LOC 1914Z 228DEG 27KT 4068 8858
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
422 PM CDT Sat Jun 20 2020
ILZ013-104>107-202200-
Southern Cook IL-DuPage IL-Southern Will IL-Central Cook IL-
Northern Will IL-
422 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHEASTERN
DUPAGE AND SOUTHEASTERN COOK COUNTIES UNTIL 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joliet, moving northeast at 35 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Joliet, Bolingbrook, Orland Park, Tinley Park, Oak Lawn, Downers
Grove, Lombard, Romeoville, Lockport, Westmont, New Lenox, Homer
Glen, Blue Island, Alsip, Mokena, Frankfort, Hinsdale, Lemont, La
Grange and Midlothian.
This includes...Argonne National Laboratory, University of St.
Francis, Chicagoland Speedway...Route 66 Raceway, Lewis University,
and Moraine Valley Community College.
LAT...LON 4147 8786 4147 8791 4143 8790 4140 8794
4152 8819 4186 8799 4166 8762
TIME...MOT...LOC 2121Z 213DEG 30KT 4154 8804
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
500 PM CDT Sat Jun 20 2020
ILZ104-202230-
Central Cook IL-
500 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK COUNTY UNTIL 530 PM
CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, moving northeast at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Chicago, Cicero, Berwyn, Oak Park, Maywood, Brookfield, Franklin
Park, Westchester, La Grange, Forest Park, River Forest, Summit,
Lyons, Riverside, Harwood Heights, Oak Brook, Stickney, Rosemont,
Lincoln Park and Ohare Airport.
LAT...LON 4199 8786 4199 8785 4198 8783 4199 8782
4197 8764 4196 8763 4196 8764 4194 8764
4191 8762 4190 8762 4190 8760 4189 8761
4187 8762 4178 8785 4182 8792 4200 8792
TIME...MOT...LOC 2159Z 230DEG 26KT 4183 8785
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
652 PM CDT Sat Jun 20 2020
ILZ033-039-210045-
Iroquois IL-Ford IL-
652 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND
SOUTHWESTERN IROQUOIS COUNTIES UNTIL 745 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm from
Elliott to00 Rantoul, moving northeast at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Paxton, Buckley, Gibson, Loda and Elliott.
Including the following interstate...
I-57 between mile markers 258 and 274.
LAT...LON 4045 8838 4068 8808 4049 8790 4049 8794
4040 8793 4040 8834
TIME...MOT...LOC 2351Z 236DEG 21KT 4038 8821
KluberSpecial Weather Statement National Weather Service Chicago/Romeoville 700 PM CDT Sat Jun 20 2020 ILZ013-104>106-210045- Southern Cook IL-DuPage IL-Central Cook IL-Northern Will IL- 700 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHERN DUPAGE AND SOUTH CENTRAL COOK COUNTIES UNTIL 745 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near Bolingbrook, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Naperville, Bolingbrook, Orland Park, Downers Grove, Romeoville, Plainfield, Westmont, Lisle, Hinsdale, Westchester, Lemont, La Grange, Justice, Burr Ridge, Oak Brook, Willow Springs, Woodridge, Darien, Palos Hills and Hickory Hills. This includes...Argonne National Laboratory, Benedictine University, and Moraine Valley Community College. LAT...LON 4163 8821 4175 8820 4185 8789 4162 8779 TIME...MOT...LOC 2359Z 251DEG 23KT 4169 8814 Kluber
The Chicago radar (KLOT), 11 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree limb was snapped and several small trees were blown down on the south side of Plainfield and the west side of Joliet.
A small tree was snapped in Plainfield.
Multiple large tree limbs were blown down onto roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894481, 894484, 894485, 894482.